Alabama, 2003

Flood in Alabama, May 9 to 12, 2003

May 9 to 12, 2003 · NWS BMX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 1:51 AM CST, 6 hours 39 minutes earlier.

Area forecast discussion, May 9, 1:51 AM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
251 AM CDT FRI MAY 09 2003

ALABAMA WAS CONVECTION FREE YESTERDAY AS DRIER MID LEVEL AIR
ORIGINATING FROM GULF OF MEXICO RIDGE WAS DRAWN NORTHWARD.  UPPER
RIDGE WILL KEEP MOIST CONVEYOR BELT NORTH OF ALABAMA THROUGH
SATURDAY.  LOW LEVELS WILL REMAIN STICKY THOUGH AS SOUTHERLY FLOW
KEEPS 70+ DEWPOINTS IN AREA.  SOME STRATUS HAS DEVELOPED OVER
SOUTH AND CENTRAL ALABAMA AND IT IS STREAMING NORTHWARD.  I WILL
PROBABLY HAVE TO INCLUDE MORNING CLOUDINESS...BUT STRATUS SHOULD
BURN OFF BY LATE MORNING.

GFS HAS SHOWN GOOD RUN TO RUN CONSISTENCY WITH NEXT SHORT WAVE TROF
TO AFFECT ALABAMA.  IT IS A LITTLE FASTER WITH EACH RUN...AND
SMALL POPS NORTHERN COUNTIES LOOK ON TRACK.  DEEP CLOSED UPPER LOW
WILL MOVE INTO GREAT LAKES REGION SATURDAY NIGHT AND TAIL END OF VORT
AXIS WILL TRACK ACROSS LOWER MISSISSIPPI VALLEY LATE SATURDAY NIGHT
AND SUNDAY.  GFS SHOWS LESS PCPN WITH THIS SYSTEM AS IT ENCOUNTERS
STABLE GULF RIDGE...AND ACCORDINGLY POPS WILL SMALLER SUNDAY OVER
SOUTHERN COUNTIES.

UPPER TROF AXIS WILL STALL OUT ALONG COAST SUNDAY NIGHT...WITH DRIER
MID LEVEL AIR BEHIND AXIS.  I WILL CONTINUE CURRENT FORECAST WITH
NO POPS MONDAY...AND BETTER CHANCES BY MIDDLE OF NEXT WEEK.

BHM  89 72 90 72 84/  5  0  5  20  40
MGM  91 72 91 72 86/  0  0  0  5   30

.BHM...NONE.

ROSE/58
Hazardous weather outlook, May 9, 6:37 AM CST, 1 hour 53 minutes before
ALZ011>015-017>050-091330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 AM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

WIDESPREAD...SIGNIFICANT RIVER FLOODING IS EXPECTED ACROSS MUCH OF
THE AREA. SEE FLOOD WARNINGS AND STATEMENTS FOR EXACT CREST LEVELS
AND LOCATIONS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

A FRONT WILL MOVE INTO THE AREA SUNDAY. AT THIS TIME...A FEW
THUNDERSTORMS MAY BE STRONG BUT THE CHANCE OF SEVERE THUNDERSTORMS
LOOKS LESS LIKELY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
May 9, 8:30 AM CST to May 12, 3:45 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

The Tallapoosa River at the Tallapoosa Water Plant was above the flood stage of 25 feet during this period. A crest of 33.66 feet occurred at 8 pm CDT, May 11.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360846.